Wisconsin, 2018Damaging Wind in Wisconsin, July 12, 2018
July 12, 2018 · NWS GRB · 1 event in 1 county or zone
Thunderstorms that developed in an unstable airmass produced isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms that developed in an unstable airmass produced isolated wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 12, 5:55 PM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 12, 5:55 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
655 PM CDT Thu Jul 12 2018
Updated aviation portion for 00Z TAF issuance
and new information added to update section
.UPDATE...
Issued at 641 PM CDT Thu Jul 12 2018
A well defined outflow boundary lingering from the morning/mid-day
round of storms remained from near KEZS to KAUW to KMDZ. It had
moved little in the past couple hours, and separates rain modified
air to the north from more unstable air to the south. Low clouds
north of the boundary were holding back temps, thus helping to
maintain the identity of the boundary. It appears the line of
storms to the west will surge into central Wisconsin this evening.
Additional cells may tend to develop east along the boundary,
then merge into the main line when it arrives. For this reason,
areas near the boundary would seem to have the greatest risk of
damaging wind gusts this evening.
Heavy rain and flooding is also possible over central Wisconsin,
though the hi-res models tend to show the strongest/most
persistentconvection building due south into the reservoir of
highly unstable air southwest of the forecast area. &&
.SHORT TERM...Tonight and Friday
Issued at 347 PM CDT Thu Jul 12 2018
Thunderstorm potential and impacts are the main concerns through
Friday, but confidence level in the short term part of the
forecast is low.
Convection from overnight did not exit/dissipate until early this
afternoon. The clouds from the storms kept temperatures from
warming up much so far today, so the atmosphere remains relatively
stable compared to locations to our west. Since it isn't even the
middle of July yet, it will only take a short period of sunshine
to warm temperatures up considerably, increasing instability.
Looks like convection should start out west of the forecast area
late this afternoon and arrive in north-central Wisconsin early in
the evening with the help of some weak mid level short wave
energy and the right entrance region of an upper level jet max.
A weak surface front is also forecast to move into Wisconsin.
MUCAPE values are expected to reach 4,000+ J/kg across parts of
central Wisconsin. Some locations in northern Wisconsin can
expect to see PWATs around 2 inches. The 19Z SPC day 1 outlook
has most of the area in at least a marginal risk of severe storms.
Shear with this event does not look overly impressive, so
damaging straight-line winds and torrential rainfall appear to be
the main threats. The general idea for Friday is for rain chances
to decrease from north to south as the front moves to the south.
.LONG TERM...Friday Night Through Thursday
Issued at 347 PM CDT Thu Jul 12 2018
The latest medium range models show that the northern stream will
have a greater influence on the weather over the western Great Lakes
region through the middle of next week. This will lead to the
dominant sub-tropical ridge getting suppressed to the southern tier
of the conus while more seasonable airmasses spread across our
region. Forecast concerns mainly revolve around thunderstorm chances
on Friday night, followed by late Sunday into Monday morning.
Friday night through Sunday...The cold front is anticipated to
remain draped from central to northeast WI at the start of Friday
evening. Models project deep moisture (pwats 1.80 inches) and ample
BL instability (1k-3k j/kg) ahead of the front at 00z Sat,
suggesting the threat of showers and storms will continue, though
the primary severe threat looks to be pushed south of the region.
With instability peaking early in the evening, should see threat of
storms diminish during the later evening hours, and trailing off to
showers overnight. Think it is possible that the front could
finally get pushed south of the area as a result of the convection.
However, models indicate that the front will stall over central and
east-central WI into Saturday with some minor instability developing
by late morning with the heat of the day. Will therefore have to
keep a small chance of a storm in the forecast. Focus for
thunderstorms look to finally shift south of the region for Saturday
night and through much of Sunday as well. Could see the next chance
of storms push into north-central WI late Sunday afternoon ahead of
the next front. Highs mainly in the low to mid 80s each day.
Rest of the forecast...On Sunday night and Monday, a digging
northern stream shortwave will push another cold front across the
region. Moisture will remain ample ahead of the front, but
instability appears limited, partly due to the diurnal cycle. If
timing speeds up, perhaps could see a low end severe threat develop
over north-central WI on Sunday evening. In the wake of this front,
high pressure will build in for Tuesday and lingers into Wednesday.
Temps and humidity levels will fall back during this time as well.
&&
.AVIATION...for 00Z TAF Issuance
Issued at 641 PM CDT Thu Jul 12 2018
The main aviation forecast issue this evening is determining when
thunderstorms will affect the TAF sites. It appears the line of
storms to the west will push into central Wisconsin this evening.
The northern and eastern extent of its progress across the area is
more uncertain. Additional storms are possible later tonight and
tomorrow, though timing of those is highly uncertain and it likely
to remain so until the first line passes through the area.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement through Friday morning for WIZ022-040.
&&
UPDATE.........Skowronski
SHORT TERM.....MG
LONG TERM......MPC
AVIATION.......Skowronski
Hazardous weather outlook, Jul 12, 2:25 PM CST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
325 PM CDT Thu Jul 12 2018
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-132030-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
325 PM CDT Thu Jul 12 2018
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Tonight
Another round of thunderstorms is expected from early this evening
through late tonight. These storms will be capable of producing
damaging winds, and possibly large hail and localized flooding.
The greatest risk for severe weather looks to be between 7 PM and
midnight.
There is an increased risk of rip currents along the Lake
Michigan shoreline north of Two Rivers tonight.
.DAYS TWO THROUGH SEVEN...Friday through Thursday
Thunderstorms are possible at times from Friday through Saturday.
Widespread severe weather is not expected. However, the strongest
storms could produce gusty winds, hail, along with localized
flooding.
There is a chance of thunderstorms again on Sunday into Monday.
It is too early to determine whether any of these storms will
become severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight.
LMZ521-522-541>543-132030-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
325 PM CDT Thu Jul 12 2018
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Tonight
The chance for storms will return late tonight. Some of the
storms could produce gusty winds and small hail that would pose a
significant hazard to mariners.
Increasing south winds will lead to hazardous conditions for
small craft tonight on Lake Michigan, mainly north of Two Rivers.
.DAYS TWO THROUGH SEVEN...Friday through Thursday
There are chances for storms at times from Friday through Monday.
Some of the storms could produce gusty winds and small hail that
would pose a significant hazard to mariners.
MG/MPC
In the hours before
Special weather statement, Jul 12, 6:19 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Green Bay WI
719 PM CDT THU JUL 12 2018
WIZ010-018-030-035-130215-
Marathon-Wood-Oneida-Lincoln-
719 PM CDT THU JUL 12 2018
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL AND PORTIONS OF NORTH-
CENTRAL WISCONSIN THIS EVENING...
At 712 PM CDT, strong thunderstorms were located along a line from
near Ladysmith to south of Eau Claire. The storms were moving east
at 40 mph. The storms will produce dangerous lightning and heavy
rain. Wind gusts to at least 40 mph are possible with the storms.
These storms will be near...
Willow Reservoir around 815 PM CDT.
Woodboro around 835 PM CDT.
Rhinelander around 840 PM CDT.
Tripoli around 845 PM CDT.
Pittsville around 900 PM CDT.
Tomahawk around 905 PM CDT.
Merrill and Council Grounds State Park around 910 PM CDT.
Other locations impacted by these storms include Edgar, North Wood
County Park, Big Eau Pleine County Park, Bradley, Little Chicago,
Auburndale, Harshaw, March Rapids, Hamburg and Otis.
People at Farm Technology Days near Marshfield, and Hodag Country
Festival Grounds should consider seeking safe shelter.
Boaters on area lakes should move ashore before the storms arrive.
If possible, go indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning.
LAT...LON 4503 9031 4504 9020 4512 9020 4512 9004
4573 9004 4579 8922 4554 8932 4548 8952
4518 8973 4432 8992 4432 9032
TIME...MOT...LOC 0012Z 265DEG 36KT 4561 9077 4541 9082 4539 9135 4507
9143 4438 9160
SkowronskiSpecial weather statement, Jul 12, 7:40 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Green Bay WI
840 PM CDT THU JUL 12 2018
WIZ010-130245-
Oneida WI-
840 PM CDT THU JUL 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR ONEIDA COUNTY UNTIL 945 PM CDT...
At 840 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Willow Reservoir to near
Tripoli to 11 miles east of Jump River. Movement was east at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
Willow Reservoir around 855 PM CDT.
Rhinelander and Woodboro around 915 PM CDT.
Other locations impacted by these storms include Mc Naughton, Gagen,
Harshaw, Starks, Hazelhurst, Pelican Lake, Clearwater Lake, Lennox,
Goodnow and Enterprise.
People at Hodag Country Festival Grounds should consider seeking safe
shelter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4570 9004 4590 8990 4589 8930 4586 8929
4586 8918 4588 8917 4588 8905 4547 8905
4549 8943 4556 8943 4556 9004
TIME...MOT...LOC 0140Z 264DEG 41KT 4580 8970 4560 9008 4532 9057
EckbergThunderstorm Wind, Marathon
- When
- July 12, 7:45 PM CST
- Where
- Marathon County, 4.93 mi NNW of Spencer
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.840, -90.300
Thunderstorm winds downed several large tree branches near Highway 13 south of Abbotsford.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New Mexico, July 12, 2018$50,000 · 2 events
- Damaging Winds in Wisconsin, July 12, 2018$22,000 · 56 kt wind · 8 events
- Damaging Winds in Oklahoma, July 12, 2018$25,000 · 65 kt wind · 3 events
- Damaging Wind in Colorado, July 12, 2018$25,000 · 87 kt wind · 1 event
- Hail and Lightning Strike in North Carolina, July 12, 2018$20,000 · 1 in hail · 2 events
- Heat in Tennessee, July 12 to 17, 201816 events
- Lightning Strike in Michigan, July 12, 2018$20,000 · 1 event
- Flash Flooding in South Dakota, July 12 to 13, 20181 injured · 5 events
- Damaging Winds and Strong Wind in Minnesota, July 12, 2018$900 · 52 kt wind · 9 events
- Heat in Alabama, July 12, 20186 events
- Heavy Rain in Nevada, July 12 to 14, 20185 events
- Damaging Winds in North Carolina, July 12, 201850 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773388.